Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 43, NWS Salt Lake City, UT

October 23, 2025Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 23, 2025, 7:31 AM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2025, 7:31 AM MDT (13:31 UTC)
Expired
Oct 23, 2025, 1:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 8:15 AM MDTFLASH FLOOD17 Wnw Big Water, UTBackcountry guide reported flash flooding of Catstair Canyon along HWY 89 in addition to all small washes between mile post 19 and 21 along HWY 89. Some amount of water was still flowing down the Paria at 3 pm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS55 KSLC 231331
FFWSLC
UTC025-231930-
/O.NEW.KSLC.FF.W.0043.251023T1331Z-251023T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
731 AM MDT Thu Oct 23 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Kane County in southern Utah...

* Until 130 PM MDT.

* At 731 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons,
           normally dry washes, creeks, stream and the Paria
           River.

* Some locations that will experience flash flooding include...
  Buckskin Gulch, Paria Canyon, the Paria River south of Kodachrome 
  State Park, Cottonwood Road, Lick Wash, Johnson Canyon, Bull 
  Valley Gorge, Willis Creek, Lower Hackberry Canyon, and other 
  normally dry washes and slot canyons in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11231 3748 11207 3747 11193 3700 11176
      3700 11200 3700 11203 3700 11251 3733 11245

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
425 
WGUS75 KSLC 231618
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1018 AM MDT Thu Oct 23 2025

UTC025-231930-
/O.CON.KSLC.FF.W.0043.000000T0000Z-251023T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1018 AM MDT Thu Oct 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MDT THIS 
AFTERNOON FOR WESTERN KANE COUNTY...

At 1018 AM MDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, creeks, streams, and the Paria
         River.

Some locations that will experience flash flooding include...
  Buckskin Gulch, Paria Canyon, the Paria River south of Kodachrome 
  State Park, Cottonwood Road, Lick Wash, Johnson Canyon, Bull 
  Valley Gorge, Willis Creek, Lower Hackberry Canyon, and other 
  normally dry washes and slot canyons in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11231 3748 11207 3747 11193 3700 11176
      3700 11200 3700 11203 3700 11251 3733 11245

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
444 
WGUS75 KSLC 231922
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
122 PM MDT Thu Oct 23 2025

UTC025-231932-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-251023T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
122 PM MDT Thu Oct 23 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM MDT THIS AFTERNOON FOR 
WESTERN KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3736 11231 3748 11207 3747 11193 3700 11176
      3700 11200 3700 11203 3700 11251 3733 11245

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:45 AM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 23, 2:45 AM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
245 AM MDT Thu Oct 23 2025

.SYNOPSIS...An active weather pattern will continue across the
region, with an upper level low bringing the chance of showers and
thunderstorms to portions of southern and eastern Utah through
this evening. After a period of high pressure, another potential
cold front will impact portions of Utah and Uinta County, WY
Sunday into Monday.

&&

.DISCUSSION...The active weather pattern will continue across the
region through at least this weekend, before ridging builds into
the area for at least the early part of next week. Early morning
upper air and satellite analysis indicates an upper level low is
near the Las Vegas area. Upper level diffluence associated with
this upper level low is across portions of southern Utah. A
substantial upper level trough and associated jet streak are
approaching coastal areas of the Pacific Northwest.

Overnight radar trends continue to bring waves of showers and
embedded thunderstorms into southern and eastern Utah, largely
associated with aforementioned area of broad upper level
diffluence ahead of the upper level low. This is largely forcing
driven as instability in general is fairly limited. CAMS suggest
another area of convection will develop southwest of Zion National
Park near sunrise and track eastward across Washington and Kane
Counties through early afternoon. Expect rainfall rates generally
up to 0.25" per hour, however, HREF 95th percentile hourly
precipitation rates approach 0.75" hour in some locations. Given
this, cannot rule out an isolated threat of flash flooding with
this convection across many of the southern Utah national park and
recreation areas.

Additional convection will also develop across the remainder of
southern and eastern Utah this afternoon and evening, though
expect coverage to be less than the Kane/Washington County
convection as this area is more removed from the best synoptic
forcing. HREF afternoon SBCAPE values are paltry, around 250 J/kg
on average...with around 10-15 kts of deep layer shear. Storm
motions may favor a more south to southwesterly trend. Given this,
have carried "Possible" for the flash flood potential for all
parks/recreation areas except Snow Canyon today.

Shortwave ridging will gradually build into the area in the wake
of this upper level low Friday.

Ensemble members remain split on how deep the next trough will be
across the Interior West Sunday into Monday, associated with the
previously mentioned upper level trough approaching the Pacific
Northwest this morning. The 00Z deterministic Canadian has
shifted toward a deeper solution, with a strong and progressive
cold front and heavy precipitation band shifting into northern
Utah Sunday night into Monday. The deepest solution, with a strong
cold front plunging into northern and central Utah is represented
by about 12% of ensemble members. 34% of the ensemble members are
shallower with this trough but still bring a cold front with a
period of moderate to heavy precipitation into the northern third
of Utah. The remainder of the ensemble members (~54% of members)
are closer to the GFS and EC deterministic solutions with more of
a brush-by system and thus lower precipitation potential. That's
a lot of words to say that while the probability of a strong cold
front and band of of heavier precipitation is less likely, a
subset of ensemble members continue to show this solution. Will
need to continue to monitor the next few model runs.

Around 75% of the ensemble members shift near to above normal
temperatures into at least southern Utah as upper level ridging
builds into the region Tuesday, while 25% of the members keep
cooler northwest flow across northern Utah. This is largely due
to a deep trough digging into the Plains/Midwest, which is not
represented in the other ensemble clusters. Again, something to
monitor moving forward as the minority solution would keep early
to mid-week cooler across northern Utah.

&&

.AVIATION...KSLC...Isolated rain showers are possible in the
vicinity of the terminal early this morning, but otherwise
conditions dry out with gradually decreasing cloud cover through
the remainder of the day. Light southeasterly winds this morning
transition northwesterly after around 16z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions prevail for
all regional terminals through the TAF period. Scattered showers
and thunderstorms across southern and eastern Utah results in 30%
chance for showers and thunderstorms for terminals in those areas
through this afternoon. Otherwise, expect gradually decreasing
cloud cover and dry conditions across the airspace by this
evening. Winds remain generally light, following typical diurnal
trends.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.

&&

Kruse/Whitlam

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Oct 23, 6:13 AM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
613 AM MDT Thu Oct 23 2025

UTZ128-231300-
South Central Utah UT-
613 AM MDT Thu Oct 23 2025

...A strong thunderstorm will impact portions of southwestern Kane
County through 700 AM MDT
...

At 613 AM MDT, Doppler radar was tracking a strong thunderstorm near
Kanab, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kanab.

This includes US Route 89 between mile markers 52 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 11252 3724 11219 3700 11233 3700 11257
TIME...MOT...LOC 1213Z 195DEG 12KT 3704 11244

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Oct 23, 7:11 AM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
711 AM MDT Thu Oct 23 2025

UTZ128-231400-
South Central Utah UT-
711 AM MDT Thu Oct 23 2025

...A strong thunderstorm will impact portions of western Kane County
through 800 AM MDT
...

At 710 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Stateline CG, or 22 miles northeast of Kanab,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Kane
County.

This includes US Route 89 between mile markers 32 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 11220 3722 11242 3750 11202 3731 11178
TIME...MOT...LOC 1310Z 224DEG 17KT 3719 11218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:13 AM MDTSpecial Weather StatementSLCKane47 min
Oct 23, 7:11 AM MDTSpecial Weather StatementSLCKane49 min
Oct 23, 9:40 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Oct 23, 12:27 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.